Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 22, 2002, 2:18 PM CDT for Tallahatchie County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 2:18 PM CDT (19:18 UTC)
- Expired
- Jul 22, 2002, 3:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 157 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
706 WUUS54 KMEG 221918 SVRMEM MSC135-222000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 217 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 300 PM CDT. * AT 213 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER TUTWILER...MOVING SOUTHEAST AT 5 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 300 PM CDT INCLUDE... SUMNER... BRAZIL... WEBB... GLENDORA... .HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM...AS WELL AS DAMAGING WINDS. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3408 9047 3382 9041 3382 9006 3408 9016
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:05 PM CDT, 13 minutes earlier.
Area forecast discussion, Jul 22, 2:05 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 205 PM CDT MON JUL 22 2002 SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MOSTLY THE EAST HALF OF OUR CWFA THIS AFTERNOON...MAINLY WEST TN AND NORTH MS. DIME SIZE HAIL AND TREES DOWN WAS REPORTED IN LAFAYETTE COUNTY. THINK THESE STORMS WILL DIE WITH SUNSET. WILL DECIDE ON WORDING IN ZONES FOR THESE STORMS CLOSER TO ISSUANCE AND BASED ON WHAT RADAR IS SHOWING. EXPECT CLOUDS TO DECREASE THESE EVENING. SOME CLOUDS MAY MOVE INTO NORTHEAST AR/MO BOOTHEEL LATE TONIGHT AHEAD OF APPROACHING UPPER TROUGH. FOR TUESDAY AND TUESDAY NIGHT...MESOETA CONTINUES TO INDICATE UPPER LEVEL SHORT WAVE MOVING THROUGH THE MIDSOUTH FROM THE NORTHWEST. IN ADDITION...WEAK COLD FRONT WILL MOVE SLOWLY THROUGH THE AREA... ALTHOUGH THUNDERSTORMS AHEAD OF THE UPPER TROUGH WILL LIKELY MAKE THE FRONT DIFFICULT TO LOCATE. WITH MOIST AND UNSTABLE AIR IN PLACE...WILL FORECAST SCATTERED THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THE UPPER LEVEL TROUGH WILL CONTINUE TO AFFECT MAINLY THE SOUTHEAST HALF OF THE MIDSOUTH WEDNESDAY. WILL HAVE POPS WEDNESDAY FROM 10 PERCENT NORTHEAST AR TO 40 PERCENT NORTHEAST MS. SURFACE WINDS WILL TURN TO THE NORTHEAST ACROSS THE AREA...ALLOWING LITTLE LOWER DEWPOINTS TO PUSH IN FROM THE NORTHEAST. LATEST AVN/MRF SUPPORT PRESENT FORECAST OF DRY WEATHER WEDNESDAY NIGHT INTO THE EXTENDED. PRELIMINARY NUMBERS... MEM 77/92/74/90/72 14321 MKL 73/92/71/89/65 ?4331 JBR 76/91/71/91/68 14311 TUP 73/93/73/91/70 ?4341 .MEG...NONE.
In the hours before
Local storm report, Jul 22, 1:35 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT MON JUL 22 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM OXFORD MS 0.75 INCH HAIL
07/22/02 LAFAYETTE
0125 PM 2NE OXFORD MS WIND DAMAGE
07/22/02 LAFAYETTE TREES AND RADIO TOWER
DOWN ALONG HIGHWAY 30.
REPORTED BY LAFAYETTE
COUNTY EMA.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:10 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.